Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 215, NWS Louisville, KY

July 9, 2003Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 9, 2003, 4:38 PM CDT for Barren County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 4:38 PM CDT (21:38 UTC)
Expired
Jul 9, 2003, 5:20 PM CDT
In force
42 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 100 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 092138
SVRLMK
KYC009-092220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 520 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PARK CITY...OR ABOUT 26 MILES EAST OF
  BOWLING GREEN...MOVING EAST AT 20 MPH. OTHER STRONG THUNDERSTORMS
  WERE LOCATED OVER SOUTHWEST BARREN COUNTY NEAR BARREN RIVER LAKE 
  MOVING NORTHEAST AROUND 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUCAS AROUND 440 PM CDT
  GLASGOW...HAYWOOD AROUND 445 PM CDT
  LECTA...HISEVILLE...ROSEVILLE AROUND 455 PM CDT
  TEMPLE HILL AROUND 505 PM CDT
  EIGHTY EIGHT AROUND 515 PM CDT

HAIL...DAMAGING WINDS...TORRENTIAL RAIN...AND INTENSE AND 
POTENTIALLY DEADLY LIGHTNING ARE LIKELY WITH THESE STORMS. 

TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY 
AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3717 8606 3693 8616 3676 8592 3686 8576
          3715 8577

$$
FUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:17 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 9, 2:17 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT WED JUL 9 2003

BOUNDARY LOCATED ACROSS CENTRAL KENTUCKY THIS AFTERNOON RELATED TO
OUTFLOW FROM EARLY MORNING CONVECTIVE SYSTEM TO THE NORTH. SMALL
SWATH OF HEAVY RAIN...BEGINNING TO TAPER OFF...ACROSS EASTERN
PORTION OF OUR FA IN RELATION TO BOUNDARY...WHICH STRETCHES INTO
PORTIONS OF WEST VA AND SRN OH.

AFOREMENTIONED BOUNDARY WILL MOVE LITTLE INTO THE EVENING. EXPECT
SCATTERED DIURNALLY DRIVEN CONVECTION TO CONTINUE THEN TAPER OFF
BEFORE MIDNIGHT. HOWEVER 06Z GFS HAD A GOOD PROG ON MINOR SHORTWAVE
TO ADVECT INTO CENTRAL KENTUCKY LATE TONIGHT...AROUND 08 TO 12Z.
THUS SOME NOCTURNAL CONVECTION SHOULD FIRE DURING THAT TIMEFRAME AND
HIGHEST COVERAGE SHOULD BE IN PROXIMITY TO SAID BOUNDARY...SOUTH OF
THE I/64 CORRIDOR AND ESPECIALLY IN EAST CENTRAL KENTUCKY. 12Z
SOUNDINGS FROM BNA/ILN INDICATE PWS AROUND 1.80 INCHES. ETA MODEL
SOUNDINGS INCREASE PWS LATE TNGT TO 2 INCHES OR SLIGHTLY BETTER
UNDER INCREASING SWLY 850MB FLOW. CONVERGENCE ALONG BOUNDARIES IN
CONJUNCTION WITH MINOR BUT INCREASING MASS UPPER LEVEL DIVERGENCE
COULD SUPPORT HEAVY RAINFALL IN SAID PROXIMITY LATE TONIGHT. WILL
HOLD OFF ON FLOOD WATCH DUE TO MAINLY LOCALIZED COVERAGE...BUT WILL
MENTION HWVR RAINFALL POSSIBLE IN E CTRL KY AGAIN LATE TNGT.

A LULL IN CONVECTION SHOULD COME FROM ABOUT MID MORNING THROUGH MID
AFTERNOON UNDER BIT OF NVA. THEN AS COLD FRONT APPROACHES AND STRONG
SHORTWAVE SHARPENS UP LATE AFTERNOON...EXPECT ENOUGH COVERAGE TO
WARRANT LIKELY POPS AS CURRENT FCST ALREADY ADVERTISES BUT WILL
EXTEND LIKELY FURTHER INTO THU NIGHT PERIOD THEN TAPER OFF FROM NW
TO SE AFTER MIDNIGHT. FRIDAY...ISLTD PCPN POSSIBLE IN NWLY FLOW
COMBINED WITH SOME REMNANT LOW LEVEL MOISTURE. WILL HAVE 14 GRID
POPS BUT NO MENTION IN THE FORECAST. SATURDAY WILL FORECAST MAINLY
CLEAR SKIES AND SOME ADDITIONAL WARMING BACK TO NEAR SEASONAL NORMS
UNDER SOME BRIEF SATURDAY MORNING U/L RIDGING BEFORE EASTERN RIDGE
REINFORCES.

.EXTENDED...SATURDAY THROUGH WEDNESDAY.

TROUGHING OVER THE EASTERN STATES WILL CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. PARTLY CLOUDY CONDITIONS AND TEMPS JUST BELOW
NORMAL THIS WEEKEND. MODELS SHOW SOME PRECIP POSSIBLE...ESPECIALLY
SUNDAY ASSOCIATED WITH A RIPPLE ALONG THE BACK EDGE OF THE
TROUGH...IT MAY BRING SOME CLOUDS BUT LACK OF MOISTURE WILL KEEP
RAIN AWAY. DRY PATTERN WILL EXIST UNTIL MID WEEK AS THE NEXT FRONT
WILL APPROACH ON WEDNESDAY. TEMPS WILL CLIMB ABOVE NORMAL ON MONDAY
THRU WEDNESDAY...AND HUMID CONDITIONS WILL RETURN AS WEAK SOUTHERLY
FLOW KICKS IN ON MONDAY.

.LMK...NONE.

JB - SCHOTT
Hazardous weather outlook, Jul 9, 11:44 AM CDT, 4 hours 54 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1244 PM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND TONIGHT
ACROSS THE OUTLOOK AREA. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS
UP TO 50 MPH AND FREQUENT LIGHTNING...AS WELL AS LOCALIZED HEAVY
RAIN. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF
SEVERE WEATHER WITH THE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. IN ADDITION...SOME LOCALIZED FLOODING PROBLEMS MAY
RESULT FROM THE HEAVY RAINS.

AFTERNOON HEAT INDICES WILL WARM TO BETWEEN 95 AND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE LIKELY THURSDAY AS A COOL FRONT APPROACHES THE
LOWER OHIO VALLEY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE SHOULD THEY OBSERVE ANY SEVERE WEATHER OR
FLOODING.

JB

In the hours before

Local storm report, Jul 9, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0530 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    SCOTTSVILLE               KY   0.75 IN HAIL
07/09/03   ALLEN

0524 PM    SCOTTSVILLE               KY   0.75 IN HAIL
07/09/03   ALLEN                          REPORTED BY RESCUE SQUAD.

PKW
Local storm report, Jul 9, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE LOUISVILLE KY
0530 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    SCOTTSVILLE               KY   0.75 IN HAIL
07/09/03   ALLEN                          REPORTED BY RESCUE SQUAD.

PKW...CORRECTED TO ONE REPORT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:49 AM CDTFlash Flood WarningLMKCasey, Lincoln3 hr
Jul 9, 3:55 PM CDTSevere Thunderstorm WarningLMKHart40 min
Jul 9, 4:55 PM CDTSevere Thunderstorm WarningLMKMetcalfe35 min
Jul 9, 5:18 PM CDTSevere Thunderstorm WarningLMKAllen42 min
Jul 9, 5:33 PM CDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.